Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Jacksonville, FL

May 1, 2004Flagler County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 1, 2004, 7:23 PM EDT for Flagler County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 7:23 PM EDT (23:23 UTC)
Expired
May 1, 2004, 8:00 PM EDT
In force
37 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Flagler County, FL

The radar

The Jacksonville radar (KJAX), 113 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS52 KJAX 012323
SVRJAX
FLC035-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
722 PM EDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLAGLER COUNTY IN NORTHEAST FLORIDA

* UNTIL 800 PM EDT

* AT 722 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES WEST OF ESPANOLA...
  OR ABOUT 6 MILES EAST OF ANDALUSIA...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESPANOLA AT 735 PM EDT AND
  BUNNELL AT 800 PM EDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 2962 8142 2945 8148 2934 8120 2956 8112
$$

TRABERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 1, 3:00 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT SAT MAY 1 2004

.SHORT TERM (TONIGHT-TUES)...A LOOK AT THE SOUNDINGS INDICATE A
JUICY AND UNSTABLE ATMOSPHERE WITH THE MEAN SFC-700 MB WIND SW NEAR
15 KNOTS. SHOULD SEE SCATTERED THUNDERSTORMS ERUPT ALONG THE
PREVALENT WEST COAST SEA BREEZE FRONT THIS AFTERNOON INTO THE EARLY
EVE....WITH A COLLISION WITH THE MUCH WEAKER EAST COAST SEA BREEZE
FRONT NEAR THE I-95 CORRIDOR LATE AFTERNOON INTO THE EARLY EVENING. A
FEW OF THESE STORMS WILL BE STRONG IN ESPECIALLY IN THIS AREA. HAVE
GONE WITH EVENING POPS RANGING FROM 30 PCT TO THE WEST TO 50 PCT
ALONG SE GA COAST. FOR LATE SUNDAY INTO EARLY MONDAY...SLIGHT RISK
OF SEVERE WEATHER AS COLD FRONT AND ASSOCIATED SHORT WAVE TROUGH
APPROACHES. WILL PROBABLY SEE SOME PRE-FRONTAL SQUALL MOVE THROUGH
LATE SUNDAY OR EARLY MONDAY. CLEARING...COOLER AND DRIER FOR MONDAY
NIGHT INTO TUESDAY. THE ETA MODEL IS FASTER WITH THE FRONT THAN THE
GFS AND PRODUCES LESS PCP OVERALL THAN THE GFS. PREFER A BLEND OF
THE TWO FOR NOW.

.LONG TERM (WED-SAT)...RIDGE ALOFT BUILDS IN BEHIND DEPARTING
SHORTWAVE WITH DEEP LAYER RIDGING THROUGH THE PERIOD. ESSENTIALLY A
DRY FORECAST WITH NEAR NORMAL TEMPS.
&&

.MARINE...SMALL CRAFT EXERCISE CAUTION. COLD FRONT AND POSSIBLE
SQUALL LINE APPROACHES LATE SUNDAY/EARLY MONDAY THEN CLEARING
MONDAY NIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 66 82 60 74 / 40 60 70 30
SSI 68 82 64 71 / 50 50 70 60
JAX 68 84 65 76 / 40 50 70 70
SGJ 70 85 66 74 / 40 50 70 70
GNV 68 85 65 78 / 40 50 70 70
OCF 68 86 66 78 / 40 50 60 70
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PP/ACS
Hazardous weather outlook, May 1, 12:00 PM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
NOON EDT SAT MAY 1 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
NOON EDT SAT MAY 1 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

...NUMEROUS THUNDERSTORMS THROUGH THIS EVENING...

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE AREA BEACHES
THIS AFTERNOON. PLEASE REFER TO THE SURF ZONE FORECAST FOR
MORE DETAILS.

NUMEROUS THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON AND
EVENING WITH THE MOST CONCENTRATION OF STORMS EAST OF THE U.S.
HIGHWAY 301 CORRIDOR BY THIS AFTERNOON. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY FREQUENT DEADLY CLOUD TO GROUND
LIGHTNING...STRONG AND GUSTY WINDS TO 40 MPH...AND HEAVY RAINFALL
CAUSING PONDING OF WATER ALONG ROADWAYS AND IN LOW-LYING AREAS.
PERSONS ENGAGING IN OUTDOOR ACTIVITIES SHOULD KEEP A WATCHFUL EYE TO
THE SKY AND BE PREPARED TO HEAD INDOORS TO A PLACE OF SAFETY WHEN
THUNDERSTORMS BECOME IMMINENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A SLIGHT RISK OF SEVERE WEATHER SUNDAY AFTERNOON THROUGH
MONDAY AS A COLD FRONT SLOWLY MOVES ACROSS THE REGION. THE MAIN
WEATHER CONCERN WILL BE FOR THE POSSIBILITY OF STRONG AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, May 1, 5:31 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
531 PM EDT SAT MAY 1 2004

FLZ033-012215-
ST. JOHNS FL-
531 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 615 PM EDT...

AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF
DURBIN...OR ABOUT 7 MILES SOUTHEAST OF FRUIT COVE...MOVING NORTHEAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND DURBIN AND SOUTH PONTE VEDRA BEACH THROUGH 615 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. PERIODS OF HEAVY RAINFALL WILL CAUSE
TEMPORARY FLOODING ON ROADWAYS AND REDUCE VISIBILITIES BELOW 1 MILE.

ENYEDI
Special weather statement, May 1, 5:51 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
551 PM EDT SAT MAY 1 2004

FLZ025-012245-
DUVAL FL-
551 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN DUVAL
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 645 PM
EDT...

AT 551 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHEAST OF BALDWIN
EXTENDING ACROSS SOUTHERN DUVAL COUNTY TO BAYARD...MOVING EAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND BALDWIN...JACKSONVILLE
HEIGHTS...NORMANDY...ORTEGA...RIVERSIDE...SAN MARCO...DOWNTOWN
JACKSONVILLE AND UNF THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS
OF HEAVY RAINFALL WILL CAUSE TEMPORARY FLOODING ON ROADWAYS AND
REDUCE VISIBILITIES BELOW 1 MILE.

ENYEDI
Special weather statement, May 1, 5:52 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
552 PM EDT SAT MAY 1 2004

GAZ150-163-012230-
CLINCH GA-WARE GA-
552 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH AND WARE
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 630 PM
EDT...

AT 552 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF FARGO...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND FARGO THROUGH 630 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

TRABERT
Special weather statement, May 1, 6:26 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
626 PM EDT SAT MAY 1 2004

FLZ033-012300-
ST. JOHNS FL-
626 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 700 PM EDT...

AT 626 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF SOUTH PONTE VEDRA
BEACH...OR ABOUT 6 MILES SOUTH OF GUANA RIVER STATE PARK...MOVING
EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
GUANA RIVER STATE PARK...SOUTH PONTE VEDRA BEACH AND VILANO BEACH
THROUGH 700 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE.

TRABERT
Special weather statement, May 1, 6:46 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
646 PM EDT SAT MAY 1 2004

FLZ023-024-012345-
BAKER FL-NASSAU FL-
646 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND BAKER
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 745 PM
EDT...

AT 646 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 12 MILES SOUTHWEST OF BRYCEVILLE...OR
ABOUT 17 MILES NORTHEAST OF RAIFORD...BUILDING WESTWARD INTO BAKER
COUNTY NEAR MACCLENNY AND NORTHWARD INTO SOUTHWEST NASSAU COUNTY
TOWARD BRYCEVILLE. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
ALONG INTERSTATE 10 FROM NORMANDY TO MACCLENNY AND ALONG HIGHWAYS
301 AND 90 IN THE OUTLINE AREA THROUGH 745 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. PERIODS OF HEAVY RAINFALL WILL CAUSE TEMPORARY
FLOODING ON ROADWAYS AND REDUCE VISIBILITIES BELOW 1 MILE.

ENYEDI
Special weather statement, May 1, 6:59 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
659 PM EDT SAT MAY 1 2004

FLZ038-020000-
FLAGLER FL-
659 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 800 PM EDT...

AT 659 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF ESPANOLA...OR ABOUT 5
MILES EAST OF ANDALUSIA...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ESPANOLA...PALM COAST AND
BUNNELL THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS OF HEAVY
RAINFALL WILL CAUSE TEMPORARY FLOODING ON ROADWAYS AND REDUCE
VISIBILITIES BELOW 1 MILE.

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:23 PM EDTSevere Thunderstorm WarningJAXMarion52 min
May 1, 4:26 PM EDTSevere Thunderstorm WarningJAXDuval49 min
May 1, 5:03 PM EDTSevere Thunderstorm WarningJAXClay, Putnam42 min
May 1, 5:39 PM EDTSevere Thunderstorm WarningJAXSaint Johns36 min
May 1, 5:48 PM EDTSpecial Marine WarningJAX57 min
May 1, 6:11 PM EDTSevere Thunderstorm WarningJAXDuval64 min
May 1, 6:41 PM EDTSpecial Marine WarningJAX94 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.